Tropical Storm, Coffee
- When
- September 15, 12:00 PM EST to September 17, 12:00 AM EST
- Where
- Coffee forecast zone
- Property damage
- $1.3 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.403, -85.988 (the zone’s center; the record gives no point)
Hurricane Ivan weakened to a tropical storm as it moved north into southwest Alabama on September 16. The maximum sustained and peak wind gust recorded was 44 and 54 knots, respectively, at Dothan, AL.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Hurricane Ivan weakened to a tropical storm as it moved north into southwest Alabama on September 16. The maximum sustained and peak wind gust recorded was 44 and 54 knots, respectively, at Dothan, AL. The lowest sea-level pressure was 1000 mb at Dothan. Rainfall amounts were quite heavy, ranging from five to eight inches. Minor flooding was reported in Coffee, Geneva, and Houston counties. Schools and many businesses were closed on September 16 and 17. An estimated 50,000 customers were without power, including 20 percent of Dothan. There were numerous reports of roads closed by fallen trees and power lines. In Coffee County, many county roads were closed and several trees fell on houses and vehicles. Some businesses were damaged in Enterprise. Several trees fell on vehicles and houses, and damaged two businesses in Dothan. In Geneva County, several mobile homes were destroyed in Hartford. Cotton farmers suffered significant yield losses, especially in Coffee and Geneva counties, which will be realized at the time of the autumn harvest. Coffee and Geneva counties were declared federal disaster areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 15, 10:10 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT WED SEP 15 2004
HURRICANE IVAN IS NOW HEADING NORTHWARD TOWARDS THE EAST-CENTRAL
GULF COAST AS OF LATE THIS MORNING...WITH SUSTAINED TROPICAL STORM
FORCE WINDS ALREADY AFFECTING THE WESTERN LEGS OF OUR COASTAL
WATERS...WITH TROPICAL STORM FORCE GUSTS OVER THE EASTERN LEGS. ONLY
CHANGE TO CURRENT PACKAGE IS TO EXPAND THE INLAND TROPICAL STORM
WIND WARNING FURTHER TO THE EAST OVER FL TO INCLUDE
LIBERTY...LEON...AND GADSDEN COUNTIES. THIS IS DUE TO A SLIGHTLY
EASTWARD SHIFT OF THE TROPICAL STORM FORCE WIND RADII AS WELL AS THE
EXPECTATION OF NUMEROUS TROPICAL STORM FORCE WIND GUSTS IN THE
STRONGER BANDS OVER THESE AREAS.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
INLAND TROPICAL STORM WIND WARNING TONIGHT AND THURSDAY
ALL ZONES.
GA...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
FL...HURRICANE WARNING COASTAL ZONES FROM APALACHICOLA WEST.
TROPICAL STORM WARNING COASTAL ZONES FROM APALACHICOLA
EAST.
FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
INLAND TROPICAL STORM WIND WARNING TONIGHT AND THURSDAY
FLZ007-009>011-013-016-017-026.
&&
GOULDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 435 AM EDT WED SEP 15 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-152030- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA... ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO... CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD... CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON... DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA... ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA... GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA... MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON... OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY... PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS... STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON... VALDOSTA AND VERNON 435 AM EDT WED SEP 15 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. BECAUSE OF THE APPROACH OF HURRICANE IVAN IN THE EASTERN GULF OF MEXICO...A HURRICANE WARNING IS IN EFFECT FROM APALACHICOLA WEST AND A TROPICAL STORM WARNING IS IN EFFECT EAST OF APALACHICOLA. MARINERS SHOULD REMAIN IN PORT. VERY HEAVY RAIN SHOULD BEGIN TODAY...SO A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. AN INLAND TROPICAL WIND WARNING IS IN EFFECT BEGINNING TONIGHT FOR SOUTHEAST ALABAMA AND THE INTERIOR COUNTIES OF THE EASTERN FLORIDA PANHANDLE. TORNADO WATCHES WILL LIKELY BE ISSUED FOR MUCH OF THE OUTLOOK AREA BEGINNING LATER TODAY. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HURRICANE AND TROPICAL STORM CONDITIONS WILL STILL BE POSSIBLE FOR THE WARNED AREAS THURSDAY BUT SHOULD GRADUALLY TAPER OFF INTO THURSDAY NIGHT. THE THREAT FOR FLOODING WILL ALSO CONTINUE INTO THURSDAY NIGHT. OVER THE WATERS...WINDS AND SEAS SHOULD REMAIN HIGH THROUGH FRIDAY. CONDITIONS SHOULD IMPROVE OVER THE WEEKEND WITH NO OTHER HAZARDS EXPECTED THEREAFTER. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR HURRICANE IVAN BEGINNING TODAY. .RIP CURRENTS... EXTREMELY DANGEROUS RIP CURRENTS CAN BE EXPECTED FOR THE NEXT SEVERAL DAYS. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 48-TURNAGE
The national radar mosaic for the moment the first event began.
5 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, September 2004The 2004 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423073, 5423074, 5423075, 5423076, 5423077.